Alert archive / Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 128, NWS Blacksburg, VA

July 17, 20234 counties in Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2023, 7:04 PM EDT for 4 counties in Virginia; Monroe County, West Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2023, 7:04 PM EDT (23:04 UTC)
Expired
Jul 17, 2023, 8:00 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craig County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:59 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 1:59 PM EDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
159 PM EDT Mon Jul 17 2023

.SYNOPSIS...
High pressure will be shifting to the south through Tuesday. A
front pushes into the Ohio Valley and mid-Atlantic toward
Wednesday. This is going to increase the chance for storms
Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...

Hazy conditions continue with a few storms in the mountains.

The northwest upper flow has pushed smoke from western Canada
wildfires into the central Appalachians and Mid-Atlantic region.
Expect hazy skies this afternoon into tonight due to the smoke.
High pressure at the surface will be pinched southward by a
eastward moving cold front that reaches Ohio Valley by late
tonight. A shortwave will move east across the region this
afternoon into tonight. Isolated to scattered showers and
thunderstorms will move across the mountains this afternoon and
possibly as far east as the Blue Ridge by evening. The best
chances will be in the northwest portions of the forecast area.
The best instability look to reside west of our area so not
expecting severe storms. SPC has painted the marginal to slight
risk to our west. Instability subsides tonight, but another
decent wave pushes across the TN Valley to Ohio Valley after
midnight which due to sharpness of the trough should provide
showers/maybe a thunderstorm across the mountains. Low
temperatures tonight will range from the mid 50s in the
mountains to the mid 60s in the Piedmont. Another shortwave will
rotate around the broad upper trough Tuesday. This will result
in scattered showers and thunderstorms with the best chances in
during the afternoon. High temperatures Tuesday will vary from
the mid 70s in the northwest mountains to the lower 90s in the
Piedmont.

Forecast confidence is Moderate during the Near Term Period.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 200 PM EDT Monday...

Unsettled weather expected Wednesday and Thursday...

The deterministic models are in good agreement that the eastern U.S.
remains under a broad upper level trough, with embedded short waves
moving through the region. While there is some uncertainty with the
timing of these shortwaves, there appears to be at least a couple of
opportunities for clusters of storms to impact our area during the
short term period.

The first wave comes through Wednesday and with slightly above
average PWAT values and anomalously high CAPE and shear values,
mainly in SW VA/NW NC, forecast by both the SREF and the ECMWF
extreme forecast index, there is the potential for locally heavy
rain and damaging winds. This threat will continue to be highlighted
in the HWO.

A stronger signal for the potential for severe weather is on
Thursday as shown by both the CSU Machine Learning Probabilities
Prediction page and the ECMWF extreme forecast index. With upper
level winds increasing, a jump in PWAT values, and the GEFS showing
a high probability of CAPES exceeding 1000 j/kg, along with a sfc
boundary moving through, expect strong to severe storms to develop.

The day with the greatest uncertainty in the short term period, is
Friday as the deterministic models show large differences with the
amount of drying and the forecast position of the low level boundary
that pushes through Thursday. The multi-model ensemble output
suggests a deeper upper level trough and a more southern location
of the surfaced boundary is the most likely scenario, so placed
lowest POPs in the short term period on this day.

Deviated little from the NBM temp forecast with temperatures close
to normal during the period.

&&

.LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 200 PM EDT Monday...

Slightly below normal temperatures expected...

The long range deterministic models and ensembles show a strong
signal for a an anomalously deep upper level trough over our area with
500mb heights at least two standard deviations below normal. This
will result in lower humidity levels and below normal temperatures
through the period.

As for precipitation chances, while PWAT values will be below normal
during the period, an increasing low level easterly flow may bring
enough shallow moisture to spawn scattered showers/isolated storms
with chances increases through the long term period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 AM EDT Monday...

Isolated to scattered showers and storms are possible
this afternoon into tonight in the western mountains.
The taf sites with the best chances are KLWB and KBLF.
Pockets of haze will reduce visibilities to 4 to 6 miles
at times into Tuesday. Areas of fog will develop tonight into
Tuesday morning with better chances at KLWB/KBCB and perhaps
BLF mainly MVFR to IFR. KLWB may drop to LIFR Tuesday morning.
Isolated MVFR showers and thunderstorms will develop Tuesday
afternoon.

Medium confidence in the ceilings,visibilities and winds during
the taf period.

EXTENDED AVIATION OUTLOOK...

The next chance for possibly sub-VFR with showers/storms will
be Wednesday-Thursday with a slow moving front. Also, late night
fog/low stratus possible at LWB and perhaps BCB. Unsettled
weather continues Friday, then drier conditions arrive for
Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/WP
NEAR TERM...KK
SHORT TERM...PH
LONG TERM...PH
AVIATION...KK/WP
Hazardous weather outlook, Jul 17, 1:22 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
122 PM EDT Mon Jul 17 2023

NCZ001>003-018>020-VAZ007-009>020-022>024-032>034-043-181730-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Henry-
122 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Storms Wednesday will be capable of producing heavy rainfall which
could lead to flooding. A few storms could also become severe with
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ035-044>047-058-059-181730-
Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
122 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-181730-
Stokes-Rockingham-Caswell-
122 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...This afternoon and tonight.

Air Quality Alert Until Midnight Tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042>044-507-508-181730-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
122 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Air Quality Alert Until Midnight Tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Storms Wednesday will be capable of producing heavy rainfall which
could lead to flooding. A few storms could also become severe with
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 1:49 PM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT Mon Jul 17 2023

WVZ508-171830-
Western Greenbrier WV-
149 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of
northwestern Greenbrier County through 230 PM EDT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Richwood, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Trout...
Williamsburg...
and Duo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 8042 3822 8036 3817 8036 3796 8050
      3788 8059 3797 8078 3799 8077 3799 8079
      3802 8080 3803 8082 3804 8083 3806 8080
      3805 8084 3808 8089 3810 8088 3808 8071
      3826 8044
TIME...MOT...LOC 1749Z 283DEG 21KT 3819 8068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PH
Special weather statement, Jul 17, 5:12 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Mon Jul 17 2023

WVZ507-508-172145-
Western Greenbrier WV-Eastern Greenbrier WV-
512 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of
west central Greenbrier County through 545 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rupert, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Bingham...
and Trout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3796 8034 3784 8049 3791 8078 3795 8081
      3799 8077 3799 8079 3801 8079 3803 8081
      3809 8080 3808 8071 3811 8067 3812 8038
TIME...MOT...LOC 2112Z 276DEG 26KT 3801 8073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 17, 5:55 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
555 PM EDT Mon Jul 17 2023

WVZ043-044-507-508-172230-
Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-Monroe WV-
555 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of
southwestern Greenbrier, northeastern Summers and northwestern Monroe
Counties through 630 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hix, or near Sandstone, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewisburg...
Hinton...
Ronceverte...
Alderson...
Union...
Sandstone...
and Asbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3770 8039 3756 8050 3765 8095 3771 8093
      3770 8090 3767 8090 3768 8088 3773 8090
      3774 8092 3776 8091 3777 8089 3778 8090
      3781 8089 3787 8040
TIME...MOT...LOC 2155Z 271DEG 28KT 3772 8078

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, Jul 17, 6:15 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
615 PM EDT Mon Jul 17 2023

VAZ007-010-011-WVZ042-172245-
Tazewell VA-Giles VA-Bland VA-Mercer WV-
615 PM EDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of
southwestern Giles, northeastern Tazewell, Bland and southern Mercer
Counties through 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluefield, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Bland...
Rocky Gap...
Bastian...
Pocahontas...
Oakvale...
and Ceres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 8134 3734 8091 3719 8086 3712 8092
      3711 8093 3710 8093 3706 8096 3705 8098
      3717 8136
TIME...MOT...LOC 2215Z 280DEG 27KT 3724 8122

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BMG
Special weather statement, Jul 17, 6:39 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
639 PM EDT Mon Jul 17 2023

VAZ010>013-WVZ042-044-172315-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Mercer WV-Monroe WV-
639 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of
central Pulaski, Giles, northeastern Bland, northeastern Wythe,
southeastern Mercer and southwestern Monroe Counties through 715 PM
EDT...

At 639 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elgood to near Kimberling to near Bland.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski...
Bland...
Pearisburg...
Dublin...
Narrows...
Pembroke...
and Peterstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 8106 3744 8090 3744 8087 3743 8086
      3744 8085 3746 8059 3708 8065 3697 8088
      3714 8123
TIME...MOT...LOC 2239Z 291DEG 25KT 3737 8093 3720 8099 3714 8110

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:55 AM EDTAreal Flood WarningRNKBuckingham16 hr
Jul 17, 6:15 PM EDTSpecial Weather StatementRNKBland30 min
Jul 17, 6:39 PM EDTSpecial Weather StatementRNKBland, Giles, Pulaski36 min
Jul 17, 7:35 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Floyd, Franklin, Giles, Montgomery and 3 more70 min
Jul 17, 1:49 PM EDTSpecial Weather StatementRNKGreenbrier41 min
Jul 17, 5:12 PM EDTSpecial Weather StatementRNKGreenbrier33 min
Jul 17, 5:55 PM EDTSpecial Weather StatementRNKSummers35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2023Severe Thunderstorm Warnings in West Virginia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.